Florida, 2021

Flash Flood in Florida, August 12, 2021

August 12, 2021 · NWS MFL · 1 event in 1 county or zone

High moisture levels associated with increasing east winds due in part to Tropical Storm Fred near the NE coast of Cuba led to heavy showers moving onshore the SE coast of Florida, causing localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High moisture levels associated with increasing east winds due in part to Tropical Storm Fred near the NE coast of Cuba led to heavy showers moving onshore the SE coast of Florida, causing localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 12, 6:36 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 6:36 PM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
736 PM EDT Thu Aug 12 2021

.AVIATION(00Z TAFS)...
Scattered SHRA/TSRA may affect the terminals until about 02-03Z,
at which point VFR conditions should prevail. Brief sub-VFR
conditions in the form of reduced CIGs/VIS may accompany any
shower or thunderstorm that approaches the TAF sites. Winds
generally out of the east around 10-15 kt across the region.
SHRA/TSRA activity expected to increase around 14-16Z tomorrow
ahead of TD Fred. Confidence is low presently regarding how long
impacts could linger, and may change substantially based on the
track/intensity deviations in the official forecast.

&&

.PREV DISCUSSION... (Issued 158 PM EDT Thu Aug 12 2021)

..Strong Storms Possible this Afternoon...
..Wind/Rain Impacts from Fred Late Friday into This Weekend...

SHORT TERM (Rest of Today through Friday)...

High pressure continues across central/northern FL through the
short term period, with a breezy E/NE low-mid level flow in
place whereas upper-level trough over the eastern GOMEX will
support more of a SW flow aloft. For the rest of today, expect the
Atlantic sea breeze to be the dominant of the breezes and surge
towards the Gulf Coast by mid-afternoon. With adequate day time
heating, moisture, and steepened lapse rates, showers and storms
will form along the boundary across inland sections of South FL
and push westward. Some of these storms may be strong, with main
hazards consisting of gusty winds in excess of 45 mph, frequent
lightning, and localized flooding. Decent PoPs linger overnight as
increasing moisture continues to advect into the region as
Tropical Depression Fred closes in.

Speaking of Tropical Depression Fred, it is forecast to progress
near/along the coast of Cuba with a subsequent lowering of
pressures across South Florida and the Bahamian islands late in
the period. This robust pressure gradient will result in
increasingly breezy conditions by Friday, especially over the
Atlantic waters and coastal interface. Otherwise, given
increasing moisture within the easterly flow regime look for
scattered to numerous showers and thunderstorms area-wide by
Friday. Did cap PoPs at 80 percent for the time being.

Efficient rainfall production is possible on Friday as forecast
PW values increase ~2.30 inches and the forecast CAPE profile
becomes taller/skinnier. This in combination with antecedent soil
conditions and recent heavy rainfall will lead to flooding
concerns beginning tomorrow, and this is a sign on what is to come
this weekend. In fact, the WPC maintains a Marginal Risk for
excessive rainfall across the majority of South FL Friday. Aside
from hydro, a strong storm or two will be possible during the
afternoon hours, with gusty winds, lightning, and heavy rainfall
expected.

Temperatures in the short term will be near normal, with heat
indices in the low-mid 100s.

LONG TERM (Friday Night through Thursday)...

Friday Night through Sunday Night:

Our focus turns to Tropical Depression Fred to mark the beginning
of the long term period. Fred's poor organization so far today
lends quite a bit of uncertainty to the forecast, particularly
with the intensity. This will affect level of impacts across South
FL this weekend.

-Threat of heavy rain/flooding has increased for this weekend.
 Continued risk of tropical storm conditons, at least in
 intermittent gusts/squalls, for South FL on Saturday.
-Moderate flooding rain potential for SE FL, with a localized
 flood threat for SW FL on Saturday.
-Level of impacts across South FL will depend largely on Fred's
 strength and track as it moves over the FL Straits late Friday
 and Friday night and passes near the southern peninsula on
 Saturday.
-Deteriorating marine and beach conditions after midnight Friday
 night and continuing through Saturday night.

Regardless of Fred's intensity, rainfall and associated flooding
is the highest threat at this time.

Here's a little more detail on these potential impacts:

Rain and Flooding - An increasingly tall/skinny CAPE profile evolves
in forecast soundings late Friday into Saturday with deep layer
saturation and precipitable water values exceeding 2.5 inches.
This suggests efficient warm processes leading to high
instantaneous rain rates. While rain amounts are *highly*
dependent on the track of Fred (which may change) initial
indications suggest storm totals of 3 to 5 inches are possible
over Southwest Florida, 4 to 7 inches possible over Southeast
Florida, with locally higher amounts of rainfall where repeated
rounds of showers and thunderstorms develop. This may lead to
flooding of urban and poorly draining locations. Therefore, there
is a Slight Risk of excessive rainfall across the eastern half of
South Florida on Saturday with a Marginal Risk of excessive
rainfall across the remainder of South Florida.

Wind - Tropical Storm conditions are *possible* across some portion
of our area by late Friday night into Saturday morning. However it's
too early to be more specific regarding the exact timing, location,
and magnitude of these impacts as this is dependent upon the exact
track and intensity of Fred. In general any preparations should be
completed by Friday at the latest. Keep up with forecast changes.

Tornadoes - Low level shear increases appreciably on Saturday with
magnitudes of 20-25 kt in the 0-1 km layer and effective helicity
values potentially in the 100-300 range. This suggests a potentially
favorable environment for tornadoes. The SPC has included much of
our area in a marginal risk for severe thunderstorms during this
time.

TL;DR Stay current with the latest forecast information from the
National Hurricane Center and NWS Miami.

Monday through Thursday:

Tropical Depression Fred should pull away towards the north
bringing and end to any potential wind impacts. However,
additional moisture may linger during the early portion of the
week leading to additional heavy rain and flooding concerns.
Thereafter a return to a more typical summertime pattern is
expected towards mid week with seasonal temperatures and daily
shower/thunderstorm chances.

AVIATION(18Z TAFS)...
Mainly VFR conditions will prevail throughout the forecast period.
Scattered showers and thunderstorms will develop mainly across the
interior and west coast this afternoon and this evening as
easterly flow continues between 10 and 15 knots. At KAPF, winds
will shift around to the northwest this afternoon as the Gulf
breeze develops and pushes inland. There will be a chance of
showers tonight across the east coast terminals.

MARINE...
Moderate easterly flow should prevail through today, with
scattered showers and storms. Thereafter, Tropical Depression
Fred will approach the area with deteriorating conditions
expected. Numerous showers and storms along with hazardous winds
and waves are possible from Friday into this weekend. Stay current
with the forecast as details regarding specific impacts becomes
clearer.

HYDROLOGY...
While highly dependent upon the track of Fred, rainfall totals of
3 to 5 inches are possible over Southwest Florida, 4 to 7 inches
possible over Southeast Florida, with locally higher amounts of
rainfall where repeated rounds of showers and thunderstorms
develop. This may lead to flooding of urban and poorly drained
locations. Adjustments to these amounts are possible so keep up
with forecast changes. Refer to the Hydrologic Outlook (ESF) for
additional details.

BEACHES...
An enhanced rip current risk will exist into this weekend.
Hazardous beach conditions are likely on Friday into this weekend
with the approach of Tropical Depression Fred.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  90  77  86 /  70  80  80  90
West Kendall     78  91  77  86 /  70  80  80  90
Opa-Locka        78  91  77  86 /  70  80  80  90
Homestead        78  90  77  85 /  70  80  80  90
Fort Lauderdale  80  89  77  86 /  60  80  80  90
N Ft Lauderdale  79  90  77  86 /  60  80  80  90
Pembroke Pines   78  90  76  85 /  60  80  80  90
West Palm Beach  78  90  76  86 /  60  80  80  90
Boca Raton       78  90  77  86 /  60  80  80  90
Naples           76  93  77  88 /  40  80  50  90

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for FLZ069-075-174.

AM...None.
GM...Tropical Storm Watch for GMZ656-657-676.

&&

Update/Aviation...Bhatti
Tonight/Friday and Marine...Fell
Friday Night through Thursday...Fell

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 12, 2:25 PM EST, 7 hours 25 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
325 PM EDT Thu Aug 12 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130730-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
325 PM EDT Thu Aug 12 2021

...Scattered to Numerous Thunderstorms Possible This Afternoon...
...Moderate Risk Of Rip Currents East Coast...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will be possible
this afternoon, with the greatest coverage anticipated over the
interior and Gulf coast region. The primary threats will be locally
strong wind gusts, frequent lightning, and localized flooding.

Flooding: Localized flooding from heavy rainfall will be possible
today, mainly across metro portions of Southwest Florida.

Rip Currents: An enhanced rip current risk at all east coast beaches.

Wind: A few storms could become strong and may be capable of
producing wind gusts in excess 45 mph.

Waterspouts: Waterspouts will be possible with showers and
thunderstorms across all local waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and thunderstorms will be possible through this
week, primarily over the interior and western portions of South
Florida. Locally gusty winds, waterspouts, localized flooding, and
frequent lightning strikes may accompany this activity.

An elevated risk of rip currents along the Atlantic beaches of South
Florida this week as easterly winds strengthen across the region.

Tropical Depression Fred is forecast to move west-northwestward
across the western Atlantic waters and approach South Florida late
this week into the weekend, potential impacts would be Friday evening
and Saturday. The threat for heavy rain/flooding has increased for
this weekend along with the risk for tropical storm conditions, at
least in intermittent gusts/squalls. This is a reminder that folks
should continue with their typical level of vigilance and
preparedness, and keep up with the latest forecast information from
the National Hurricane Center and NWS Miami.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Fell

In the hours before

Local storm report, Aug 12, 4:28 PM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
528 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     MARINE TSTM WIND 1 S NORTH MIAMI BEACH   25.91N  80.16W
08/12/2021  M40 MPH          MIAMI-DADE         FL   MESONET

            WEATHER FLOW STATION XNMI REPORTED A WIND GUSTS OF 40
            MPH FROM A THUNDERSTORM.

&&

EVENT NUMBER MFL2100049

BNB
Special weather statement, Aug 12, 7:00 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Miami FL
800 PM EDT Thu Aug 12 2021

FLZ073-173-174-130045-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
800 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Miami-Dade
County through 845 PM EDT...

At 800 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Florida City, or near Homestead, moving west at 25 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Homestead, Homestead General Airport, Homestead Miami Speedway, The
Redland, Florida City, Homestead Base, Naranja, Royal Palm Ranger,
Leisure City, Princeton and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 2566 8074 2550 8037 2527 8042 2526 8043
      2525 8043 2525 8046 2523 8055 2524 8055
      2524 8058 2523 8058 2522 8072 2521 8076
      2522 8078 2520 8079 2521 8080 2520 8081
TIME...MOT...LOC 0000Z 094DEG 21KT 2544 8050

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SPM
Special weather statement, Aug 12, 8:36 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Miami FL
936 PM EDT Thu Aug 12 2021

FLZ074-173-130200-
Metropolitan Miami Dade FL-Coastal Miami Dade County FL-
936 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northern Miami-Dade
County through 1000 PM EDT...

At 936 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Fisher Island, or over Virginia Key,
moving west at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Miami, Hialeah, Miami Beach, Coral Gables, Key Biscayne, South Miami,
Surfside, Virginia Key, North Miami, Pinecrest, Miami Springs, Miami
Shores, North Bay Village, West Miami, El Portal, Gladeview, Port Of
Miami, University Of Miami, Downtown Miami and Coconut Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2582 8004 2568 8008 2563 8032 2587 8029
      2592 8004
TIME...MOT...LOC 0136Z 083DEG 16KT 2577 8015

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SPM
Special weather statement, Aug 12, 9:15 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Miami FL
1015 PM EDT Thu Aug 12 2021

FLZ072>074-173-130245-
Metro Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-Coastal Miami Dade County FL-
1015 PM EDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northern Miami-Dade
County through 1045 PM EDT...

At 1015 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Miami Shores to The
Crossings. Movement was west at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami, Hialeah, Miramar, Miami Beach, Coral Gables, Key Biscayne,
South Miami, Surfside, Miami Gardens, Virginia Key, Kendall, North
Miami, Doral, North Miami Beach, Miami Lakes, Hialeah Gardens, Sunny
Isles Beach, Pinecrest, Opa-Locka and Miami Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2590 8004 2558 8022 2562 8064 2597 8033
      2591 8004
TIME...MOT...LOC 0215Z 091DEG 12KT 2587 8018 2566 8041

LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SB
Special weather statement, Aug 12, 9:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Miami FL
1028 PM EDT Thu Aug 12 2021

FLZ073-074-173-174-130315-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
1028 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of southern Miami-Dade
County through 1115 PM EDT...

At 1028 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Turkey Point, moving west at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homestead, Turkey Point, Homestead Miami Speedway, Black Point,
Homestead General Airport, The Redland, Florida City, Homestead Base,
Naranja, Princeton, Royal Palm Ranger, Leisure City, Cutler Bay,
Goulds, Homestead Bayfront Park, Richmond West, Inlikita and South
Miami Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

&&

LAT...LON 2530 8023 2535 8027 2534 8027 2529 8033
      2529 8040 2526 8040 2528 8041 2526 8042
      2526 8043 2524 8043 2524 8046 2522 8048
      2524 8055 2524 8072 2562 8063 2558 8022
      2548 8014
TIME...MOT...LOC 0228Z 105DEG 25KT 2539 8037

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SPM

The radar

The Miami radar (KAMX), 37 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Miami-Dade

When
August 12, 9:50 PM EST to 11:50 PM EST
Where
Miami-Dade County, 0.77 mi N of Miami Beach to 0.83 mi N of Miami Beach
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
25.811, -80.122

Very heavy rainfall caused water to encroach on business entrances in the Mid Beach area of Miami Beach near 40 Street and Collins Avenue. Business owners placed sandbags at entrances to prevent additional water from entering buildings. Water was at least as deep as the bumpers of vehicles.

Rain gauges in the general area measured around 3 inches of rain which fell in a short period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980838.